Kentucky, 2012

Hail in Kentucky, March 15, 2012

March 15, 2012 · NWS RLX · 1 event in 1 county or zone

A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden. This triggered rounds of showers and thunderstorms during the early morning hours. The rain dropped southeast through southern Ohio, brushing northeastern Kentucky, before moving into southern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 15, 2:00 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 15, 2:00 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT THU MAR 15 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH
PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING INTO THE
REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED TO TIME THIS
FEATURE ACROSS THE FORECAST AREA. BEHIND THE FEATURE...ABUNDANT
MOISTURE REMAINS. THINK THIS WILL LEAD TO A DECENT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH SO MUCH
MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR THUNDERSTORMS
LATER IN THE NIGHT AS WELL.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR
DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT
A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY
MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS
FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE
THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE
NIGHT.

GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS.
SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE
LIKELY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE
SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM
CONDITIONS.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN
ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME
DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD
LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND
THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 03/15/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT INTO SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/JMV/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, Mar 15, 2:43 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
343 AM EDT THU MAR 15 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
343 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 15, 3:05 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT THU MAR 15 2012

KYZ101-OHZ087-150830-
GREENUP KY-LAWRENCE OH-
405 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP AND WEST
CENTRAL LAWRENCE COUNTIES...

AT 403 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
PORTSMOUTH...MOVING EAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE.

THIS STORM WILL BE NEAR GRAYS BRANCH AROUND 415 AM...GREENUP AROUND
420 AM AND HANGING ROCK AROUND 430 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3870 8303 3872 8287 3860 8285 3858 8281
      3860 8275 3865 8278 3868 8277 3869 8271
      3873 8270 3874 8260 3852 8259 3856 8310
      3857 8310

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenup

When
March 15, 3:32 AM EST
Where
Greenup County, South Shore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -82.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370529.